Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Lincoln, IL

July 5, 2003Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2003, 7:58 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 7:58 PM CDT (00:58 UTC)
Expired
Jul 5, 2003, 9:00 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

Counties Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 5:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4874 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4874 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 060058
SVRILX
ILC143-179-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
758 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF GLASFORD...OR ABOUT 7
  MILES SOUTHEAST OF CANTON...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLASFORD
  SOUTH PEKIN
  PEKIN
  BARTONVILLE
  MARQUETTE HEIGHTS
  TREMONT
  CREVE COEUR
  MORTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4046 8937 4043 8972 4044 8993 4052 8988
          4063 8987 4066 8973 4074 8944

$$

BAK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:21 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 2:21 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT SAT JUL 5 2003

LATEST SURFACE ANALYSIS SHOWED A COMPLEX MIX OF CONVECTIVE
BOUNDARIES IN THE VICINITY OF CENTRAL ILLINOIS...WITH A NEARLY
STALLED FRONTAL BOUNDARY UPSTREAM OVER THE UPPER MIDWEST AND CENTRAL
PLAINS. MAIN CONCERNS REMAIN SHOWER/THUNDERSTORM CHANCES AND
POTENTIALLY DANGEROUS HEAT/HUMIDITY THROUGH THE SHORT TERM.

12Z MODEL AGREEMENT WAS RESPECTABLE WITH REGARD TO THE FEATURES
EXPECTED TO IMPACT CENTRAL ILLINOIS...THOUGH THE EXPECTED PROBLEMS
WITH THE IMPORTANT MESOSCALE FEATURES PERSIST. THE BIGGEST NEARBY
(NON MESOSCALE) DIFFERENCE IS WITH THE STRENGTH OF THE SYSTEM MOVING
ALONG THE U.S./CANADA BORDER MONDAY AND TUESDAY...BUT THE RESULTING
FRONTAL SPEED ACROSS ILLINOIS IS PRETTY MUCH THE SAME. GUIDANCE
TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO FAR.

TONIGHT...THERE IS DOUBLE BARREL THREAT FOR SHOWERS/STORMS ACROSS
FORECAST AREA ONCE AGAIN TONIGHT...BUT I WONDER IF MUCH WILL
MATERIALIZE ACROSS THE FORECAST AREA THIS TIME. NUMEROUS OUTFLOW
BOUNDARIES EXIST ACROSS ILLINOIS...WITH THE MOST IMPRESSIVE ONE OVER
EAST CENTRAL ILLINOIS AT THE MOMENT. INSTABILITY IS STILL HIGH...
WITH CAPE VALUES FROM 2000-4000 J/KG AND LI VALUES FROM -6 TO -8.
THERE IS ALSO LITTLE CAPPING/CIN TO BE FOUND. OUR FIRST THREAT WILL
BE THIS EVENING WHEN DIURNAL INSTABILITY IS MAXIMIZED ALONG THE
OUTFLOW BOUNDARIES...BUT THE COVERAGE SHOULD BE MINIMAL GIVEN THE
LACK OF FORCING ASIDE FROM THE NEARLY STATIONARY OUTFLOW BOUNDARIES.
THE SECOND THREAT WILL BE OVERNIGHT WHEN A MCS (FROM THE VICINITY OF
NEBRASKA AND SOUTH DAKOTA) TRACKS TOWARD NORTHERN ILLINOIS ON THE
NOSE OF THE LOW LEVEL JET (AND IN ADVANCE OF A DECENT LOOKING UPPER
SHORT WAVE IN THE WESTERLIES). THE THICKNESS PATTERN AND CORFIDI
VECTORS SUGGEST THE MCS WILL MOST LIKELY IMPACT THE FAR NORTHERN
SECTIONS OF THE FORECAST AREA AND POINTS NORTH. WILL CARRY ISOLATED
CHANCE OF EVENING SHOWERS/STORMS OVER THE CWA...WITH LIKELY
NORTH/LOWER CHANCE SOUTH OVERNIGHT.

SUNDAY...MUCH LIKE TODAY ABUNDANT HEAT...HUMIDITY AND INSTABILITY.
CONVECTIVE BOUNDARIES WILL LIKELY BE AROUND ONCE AGAIN FROM
NOCTURNAL CONVECTION...SO SEE LITTLE REASON TO DROP GOING CHANCE OF
SHOWER/STORMS IN FORECAST. HEAT INDICES WILL APPROACH ADVISORY
CRITERIA ONCE AGAIN WITH AFTERNOON HIGHS AND DEW POINTS CHANGING
LITTLE FROM THE PAST FEW DAYS. WILL LEAVE ADVISORY DECISION TO
MIDNIGHT SHIFT ONCE AGAIN AS DEBRIS/OUTFLOW FROM OVERNIGHT STORMS
COULD KEEP INDICES DOWN.

SUNDAY NIGHT AND MONDAY...FAIRLY POTENT UPPER WAVE WILL TRACK ALONG
THE U.S./CANADA BORDER DURING THE PERIOD...WITH THE ASSOCIATED
SURFACE LOW EXPECTED TO PULL ANY LINGERING SURFACE BOUNDARIES NORTH
OF ILLINOIS. THIS SHOULD FOCUS SHOWER/THUNDERSTORM ACTIVITY (BOTH
NOCTURNAL MCS SUNDAY NIGHT AND DIURNAL MONDAY) NORTH OF THE FORECAST
AREA.

TUESDAY...COLD FRONT ASSOCIATED WITH SYSTEM MENTIONED IN PARAGRAPH
ABOVE IS EXPECTED TO DROP INTO ILLINOIS DURING THE DAY. THIS FRONT
WILL WORK ON THE UNSTABLE AIRMASS THAT WILL STILL BE IN PLACE ACROSS
CENTRAL ILLINOIS TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS.

WEDNESDAY THROUGH SATURDAY...MODELS/ENSEMBLES STILL IN GENERAL
AGREEMENT WITH RESPECT TO A PATTERN CHANGE FOR THE SECOND HALF OF
THE WEEK...THOUGH AGREEMENT ON THE SPECIFICS AND MODEL CONSISTENCY
IS NOT TOO GOOD. BUILDING RIDGE ACROSS CENTRAL U.S. ON WEDNESDAY
SHOULD EVENTUALLY PUSH COLD FRONT SOUTH OF ILLINOIS...BUT WILL
CONTINUE MENTION OF SHOWERS/STORMS WEDNESDAY UNTIL FROPA. UPPER
RIDGING/SURFACE HIGH STILL EXPECTED TO BE DOMINANT WEATHER FEATURE
ACROSS REGION FOR THURSDAY THROUGH SATURDAY...SO WILL CONTINUE WITH
DRY FORECAST. HOWEVER...THE CURRENTLY PROGGED RIDGING IS A BIT
FLATTER THAN IN PREVIOUS DAYS AND MAY ALLOW A DISTURBANCE TO ROLL
THROUGH BEFORE THE END OF THE PERIOD. BUT...FOR NOW...WILL HOLD OFF
ON ADDING ANY PRECIPITATION.

.ILX...NONE.

BAK
Hazardous weather outlook, Jul 5, 7:25 PM CDT, 33 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LINCOLN IL
725 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAINFALL...AND AN ISOLATED TORNADO.  THERE IS A GREAT POTENTIAL FOR
SOME LOCATIONS ACROSS CENTRAL AND SOUTHEAST ILLINOIS TO RECEIVE
EXTENSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL CONTINUE TO BE A THREAT THROUGH WEDNESDAY. THE
STRONGEST STORMS WILL BE IN THE LATE AFTERNOON AND EVENING HOURS.
THE PRIMARY SEVERE WEATHER THREAT WILL CONTINUE TO BE DAMAGING WINDS
AND HEAVY RAINFALL. ALSO ON SUNDAY...DANGEROUS HEAT IS POSSIBLE
ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS WITH HEAT INDICES OF
100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:32 PM CDTSevere Thunderstorm WarningILXEdgar58 min
Jul 5, 9:26 PM CDTSevere Thunderstorm WarningILXChampaign64 min
Jul 5, 9:32 PM CDTFlash Flood WarningILXEdgar6 hr
Jul 5, 10:03 PM CDTSevere Thunderstorm WarningILXDouglas57 min
Jul 5, 11:26 PM CDTSevere Thunderstorm WarningILXMcLean64 min
Jul 5, 11:43 PM CDTFlash Flood WarningILXDouglas4 hr
Jul 6, 2:45 AM CDTFlash Flood WarningILXChampaign, Vermilion6 hr
Jul 6, 1:56 PM CDTSevere Thunderstorm WarningILXMcLean64 min
Jul 6, 3:35 PM CDTSevere Thunderstorm WarningILXChampaign, Piatt55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.